Idaho, 2025

Hail in Idaho, May 11, 2025

May 11, 2025 · NWS OTX · 1 event in 1 county or zone

A strong cold front pushed through the Idaho Panhandle on May 11. Thunderstorms along the front brought hail, strong winds, and heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong cold front pushed through the Idaho Panhandle on May 11. Thunderstorms along the front brought hail, strong winds, and heavy rain. Rain amounts were up to a quarter of an inch. High wind gust in the region was 56 MPH near Fraser. Hail size of one inch was reported near Pinehurst.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 11, 3:34 PM PST, 51 minutes earlier. Its key messages:

  • Isolated strong to severe thunderstorms in southeast Washington and southern Panhandle this afternoon.
  • Continued chances of afternoon thunderstorms through Tuesday.
Area forecast discussion, May 11, 3:34 PM PST, 51 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
434 PM PDT Sun May 11 2025

.KEY MESSAGES...

- Isolated strong to severe thunderstorms in southeast
  Washington and southern Panhandle this afternoon.

- Continued chances of afternoon thunderstorms through
  Tuesday.

&&

.SYNOPSIS...
Isolated strong to severe storms this afternoon in southeast
Washington and southern Idaho Panhandle. Cooler and wetter
weather pattern sticks into early next week with several
opportunities for showers and afternoon thunderstorms.

&&

.DISCUSSION...

Today: A conditionally unstable airmass will favor the development
of a few strong, possibly severe thunderstorms in southeast
Washington and the central/southern Idaho Panhandle this afternoon.
Thunderstorms will be capable of large hail (up to quarters) and
gusty winds (up to 50 mph). The main timing threat appears to be
around 3-8 PM this afternoon.

A strong upper trough and surface low will approach the Oregon coast
this afternoon leaving the inland northwest in a strongly sheared
conditionally unstable airmass, particularly southeast washington and
the central/Southern Idaho panhandle. Expecting several cells to
develop early this afternoon in northeast Oregon thanks to forcing
aided by height falls/upper level divergence and surface heating of
the terrain. With surface based capes around 300-800 J/kg and
0-6 km shear values around 50-70kt, there could be a couple high
based supercells if storms stay isolated enough and not grow
upscale. The high resolution models actually show a tightly
clustered area of cells possessing some mid-level updraft
helicity (a measure of rotation in strong thunderstorms) around
the L-C valley/Camas Prairie area to as far northeast as Lookout
Pass this afternoon. This would be a higher end scenario where
strong cells may need severe thunderstorm warnings.
Temperature/dewpoint spreads are very large (20+ degrees) so not
looking at a tornado threat. Besides the wind and hail threat,
another threat is flooding for the Cougar Creek and Gwen burn
scars. 1 hour max rainfall rates will be around an inch but cell
motions around 30-40 mph will limit the flood threat. If cells
start to train, the flood threat would increase for those burn
scars.

Tonight and tomorrow: Behind the stronger storms, a band of mostly
stratiform rain will move through eastern Washington and north Idaho
bringing much needed rains to the area this evening and tonight.
Rain amounts look fairly light around 0.05" near Ritzville to as
high as 0.30" for Bonners Ferry. Lows tonight will be fairly mild in
the 40s thanks to lots of clouds. By tomorrow morning, most of the
area will be rain free expect near the Canadian border where light
showers remain. As the upper low moves inland tomorrow, there is
another threat for afternoon showers and thunderstorms, especially
southeast Washington and the southern Panhandle. Shear looks weaker
tomorrow, but with capes around 200-500 J/kg storms will be
capable of producing a few lightning strikes, especially near
the Camas Prairie. Rain amounts look fairly light around a
quarter inch or less under showers tomorrow. db

Tuesday through Friday: The Inland Northwest will remain under the
influence of the northern branch of a deep upper-level trough on
Tuesday as it shifts southeast into the Great Basin, while subtle
ridging builds into western Washington. Ensemble cluster analysis
shows good agreement on these synoptic-scale features, but
highlights some disagreement among global models regarding the exact
placement and strength of the trough from through Thursday. For
Tuesday, model agreement is good enough to support higher confidence
in continued showers across much of eastern Washington and north
Idaho through the afternoon with shower thunderstorm and coverage
shrinking in size for Wednesday.

Whether this showery pattern persists into Thursday is less certain.
Around 60 percent of ensembles favor a slightly weaker trough, which
would allow for continued mountain showers on Wednesday with a
distinct dry period on Thursday as a ridge builds in. The remaining
40 percent suggest a stronger and more broad trough that would keep
the ridge more offshore, allowing for another wave to clip the
Inland Northwest from the northwest on Thursday bringing showers to
northeast Washington and the Idaho Panhandle. Temperatures in both
scenarios only differ by a few degrees, with the the weaker trough
pattern resulting in slightly warmer conditions. Regardless of the
outcome, continued onshore flow would support breezy afternoon winds
through the Cascade gaps and into the western Columbia Basin.

For Friday through Sunday, ensemble guidance is in good agreement
for a pattern of unsettled weather with several systems moving
through the Inland Northwest. /vmt

&&

.AVIATION...
00Z TAFs: VFR conditions will prevail in central Washington
over the next 24 hours. There is a threat for thunderstorms
that could impact KLWS-KPUW-KCOE between 0-3z. The best chances
(20%) for thunderstorms are closer to KLWS. Thunderstorms could
bring gusty southwest outflow winds up to 30 kt. Under the rain
bands in the eastern third of WA and north Idaho around 0-12z,
expecting a 20-50% chance of MVFR cigs (KGEG-KSFF-KCOE-KPUW).

FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS:
Low confidence in thunderstorms at GEG/SFF/COE/PUW.LWS.

-----------------------

Confidence descriptors:

Low - Less than a 30 percent chance
Moderate - 30 to 70 percent chance
High - Greater than a 70 percent chance

For additional probabilistic information for NWS Spokane airports,

please refer to the Aviation Dashboard on our webpage:
https:/www.weather.gov/otx/avndashboard

&&

.Preliminary Point Temps/PoPs...
Spokane        44  61  43  59  44  64 /  80  30  10  40  10  10
Coeur d'Alene  44  61  41  59  43  62 /  90  40  20  50  20  30
Pullman        42  56  39  56  41  59 /  90  50  20  50  20  20
Lewiston       49  64  46  64  47  67 /  90  70  20  40  10  20
Colville       40  61  38  62  40  65 /  70  80  50  60  30  30
Sandpoint      45  58  43  58  43  60 /  90  60  30  70  30  50
Kellogg        46  56  43  54  45  55 /  90  60  20  70  20  60
Moses Lake     42  69  44  67  43  72 /  30  20  10  20   0   0
Wenatchee      44  66  48  69  48  69 /  20  10  20  10   0   0
Omak           44  65  43  69  43  72 /  50  50  30  20  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
WA...None.
ID...None.

&&

In the hours before

Special weather statement, May 11, 4:24 PM PST, 1 minute before
Special Weather Statement
National Weather Service Spokane WA
524 PM PDT Sun May 11 2025

IDZ004-120100-
Central Panhandle Mountains ID-
524 PM PDT Sun May 11 2025

...Strong thunderstorms will impact portions of northwestern Shoshone
County through 600 PM PDT...

At 524 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms over Pinehurst, moving northeast at 45 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Kellogg, Pinehurst, Smelterville, Wardner, Kingston, and Prichard.

This includes Interstate 90 in Idaho between mile markers 43 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4745 11622 4748 11630 4788 11614 4774 11579
TIME...MOT...LOC 0024Z 206DEG 41KT 4751 11623

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Solveig

The radar

The Spokane radar (KOTX), 105 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Shoshone

When
May 11, 4:25 PM PST to 4:35 PM PST
Where
Shoshone County, 0.47 mi W of Pinehurst
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.530, -116.240

Observer estimated one inch hail in Pinehurst.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2025Every state in 2025This day in weather historyWarnings in Idaho, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1267137.